MAUDE Adverse Event Report: DEPUY SPINE INC VIPER2 1.45 DIA GUIDEWIRE, BLU; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

DEPUY SPINE INC VIPER2 1.45 DIA GUIDEWIRE, BLU; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 286705220
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Not Applicable (3189)
Date of Event 03/06/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is available for evaluation.Investigation will be conducted.Follow up will be filed with the investigation results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
On (b)(6) 2014, the surgery for kyphoscoliosis was performed by using the viper system.In order to insert the sai screw, the guide wire was inserted from the sacrum to the iliac.When the tap was cut over the guide wire, the tip of the guide wire was broken.A broken piece was left in the patient.The broken piece was not removable.No further medical intervention is planned.The surgery was completed with a delay (less than 30 minutes).
 
Additional Manufacturer Narrative
Product complaint # (b)(4).One viper 1.37mm blunt guidewire was received by the customer quality unit for evaluation.Visual examination at the macroscopic level revealed that the fracture was located at the guidewire¿s distal tip.The second half of the guidewire¿s tip was not returned for analysis.The fracture analysis reveals torsional shear markings following a circular pattern.This suggests that the fractured tip underwent a quasi-static overload torsional shear failure starting at the outer surface and extending to the center of the shaft.The potential fracture termination site.No material defects or other abnormalities were observed in this analysis.A device history record review could not be conducted as a lot number is not available.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting.A definitive root cause for the guidewire fracturing could not be positively determined.However, the fracture analysis report suggests that the fractured tip underwent a quasi-static overload torsional shear failure.No material defects or other abnormalities have been identified in the fracture analysis report.Therefore, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
VIPER2 1.45 DIA GUIDEWIRE, BLU
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key7390273
Report Number1526439-2018-50289
Device Sequence Number709425
Product Code LXH
UDI-Device Identifier10705034213682
UDI-Public(01)10705034213682
Combination Product (Y/N)N
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number286705220
Device Catalogue Number286705220
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/16/2018
Initial Date Received by Manufacturer 03/06/2018
Supplement Date Received by Manufacturer03/16/2018
Initial Report FDA Received Date04/02/2018
Supplement Report FDA Received Date04/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR